Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 14, 2003, 5:30 PM EDT for Highland County, Virginia. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2003, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 14, 2003, 6:45 PM EDT
- In force
- 75 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Highland County, VA
The radar
The Roanoke radar (KFCX), 161 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:55 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 14, 2:55 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EDT MON JUL 14 2003 .SHORT TERM...TNGT AND TMRW... AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST OF THE FA. ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW. BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN. MANNING CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING REASONABLY CLOSE TO 70. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jul 14, 11:30 AM EDT, 6 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MANNING
In the hours before
Local storm report, Jul 14, 4:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM UPPER TRACT WV 1.00 IN HAIL
07/14/03 PENDLETON SPOTTER REPORT OF QUARTER
SIZED HAIL.Local storm report, Jul 14, 4:46 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 1N PETERSBURG WV WIND DAMAGE
07/14/03 GRANT TREES DOWNED. EOC REPORTLocal storm report, Jul 14, 5:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM FISHER WV 0.75 IN HAIL
07/14/03 HARDY SPOTTER REPORTED PENNY
SIZED HAIL.Special weather statement, Jul 14, 5:25 PM EDT, 5 minutes before
VAZ027-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 525 PM EDT MON JUL 14 2003 AT 5:25 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF HARMONY TO 3 MILES EAST OF HAWKINSTOWN...MOVING NORTHEAST AT 10 MPH. RADAR SHOWED THAT THESE STORMS PRODUCED TWO AND A HALF INCHES OF RAIN DURING THE LAST HOUR ACROSS SOUTHERN SHENANDOAH COUNTY...WHICH MAY CAUSE PONDING ON ROADWAYS AND FLOODING IN POOR DRAINAGE AREAS. THE COMMUNITIES OF MOUNT JACKSON AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 6:15 PM. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 61 min |
| Jul 14, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Pendleton | 53 min |
| Jul 14, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 59 min |
| Jul 14, 5:51 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 54 min |
| Jul 14, 6:13 PM EDT | Flash Flood Warning | LWX | Mineral | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.